Theoretical Economics 13 (2018), 61–86
On path independent stochastic choice
David S. Ahn, Federico Echenique, Kota Saito
We investigate stochastic choice when only the average and not the entire distribution of choices is observable, focusing attention on the popular Luce model. Choice is path independent if it is recursive, in the sense that choosing from a menu can be broken up into choosing from smaller submenus. While an important property, path independence is known to be incompatible with continuous choice. The main result of our paper is that a natural modification of path independence, that we call partial path independence, is not only compatible with continuity but ends up characterizing the ubiquitous Luce (or Logit) rule.
Keywords: Luce model, stochastic choice, logit model, path independence
JEL classification: D01,D11
Full Text: PRINT VIEW